Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Paducah, KY

September 7, 2018Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Sep 7, 2018, 5:54 PM CDT for Wayne County, Illinois. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 5:54 PM CDT (22:54 UTC)
Expired
Sep 7, 2018, 7:36 PM CDT
In force
102 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 57 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS53 KPAH 072254
FFWPAH
ILC191-080200-
/O.NEW.KPAH.FF.W.0037.180907T2254Z-180908T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
554 PM CDT FRI SEP 7 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Wayne County in south central Illinois...

* Until 900 PM CDT.

* At 554 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fairfield, Wayne City, Jeffersonville, Sims, Keenes and Golden
  Gate.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3826 8815 3826 8870 3847 8870 3848 8815

$$

GREG
1 follow-up statement
279 
WGUS73 KPAH 080036
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
736 PM CDT FRI SEP 7 2018

ILC191-080046-
/O.CAN.KPAH.FF.W.0037.000000T0000Z-180908T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne IL-
736 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR WAYNE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3826 8815 3826 8870 3847 8870 3848 8815

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:24 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 2:24 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 PM CDT Fri Sep 7 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 224 PM CDT Fri Sep 7 2018

Will maintain the existing Flash Flood Watch as is. Slight uptick
in rainfall amounts after coord with WPC. FFG values high to
start, so flooding onset concerns will be delayed just a bit.
Focus late today into tonight will be across SEMO, as the remnants
of Gordon move NNE. Unseasonably high PWAT values 2+ SD's and
increasing 850mb flow and transport should enhance rainfall rates
overnight in this area. The focus will then head NE into southern
IL southwest IN, and adjacent Ohio River counties west KY Saturday
as the low tracks NE. There is still some uncertainty with respect
to QPF. The possibility exists it's a bit high for some areas.
The system will be on the move once it moves across southeast MO.
However, rate and efficiency will be quite high, thus the uptick
in QPF per WPC.

Saturday afternoon, south of the low, and along a frontal
boundary, we should see more convective development, that will
move east across the FA Saturday afternoon and early night. During
this time frame we see some increase in speed and directional
shear sfc-500mb, along with destabilization. It would not be out
of the question to see a couple of robust short lived storms that
may spin up a brief funnel or "weak" tornado, along with gusty
winds. Confidence remains low on this potential, but we did notice
it.

Eventually we will see a sharpening of a 500mb trof from the Great
Lakes to over the Ozarks region by midday Sunday. As the system
wraps up it should push best chances of precip on east and
eventually out of the area by Sunday night. Temps were a blend of
MAV, MET and existing forecast numbers.

CN

.LONG TERM...(Monday through Friday)
Issued at 224 PM CDT Fri Sep 7 2018

By this time, Gordon has weakened into an open upper trough and is
leaving the area. As it does, heights rise and we dry out. Overall
the upper level pattern is a trough off the west coast and a ridge
along the east coast.

By Thursday, there are a couple of issues. One is a weak trough
forming under the ridge in the Gulf near Louisiana. The other is
Florence off the east coast. Overall deeper moisture increases over
the southeast U.S. partially due to both systems. Even though there
are questions about where Florance is going, the influx of moisture
looks pretty definite. This moisture may result in mainly afternoon
showers and thunderstorms both Thursday and Friday.

In the low levels, expect northeast flow with temperatures and
humidity levels at or below normal for the first half of the week.
Humidity levels increase towards the end of the week.

PS

&&

.AVIATION...
Issued at 1156 AM CDT Fri Sep 7 2018

Scattered convection this afternoon with mainly VFR cigs outside
of convective activity. Shower and isolated storm chances increase
tonight especially southeast Missouri, spreading NE into southern
IL and southwest IN late tonight into Saturday. MVFR/IFR cigs and
visibilities expected with time. May stay mostly VFR in west KY
and especially toward the TN border, again outside of scattered
convection. Winds generally 10 kts or less mainly from the east,
and eventually southeast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>086-
     088-089-092-093.

     Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for ILZ087-090-091-094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for KYZ004-005-007-010-014-015-018.

&&

Corrected
Hazardous weather outlook, Sep 7, 2:30 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
230 PM CDT Fri Sep 7 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
230 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch will be in effect through tonight for most of
the area, north of a New Madrid, Missouri, Paducah, Kentucky,
Rockport Indiana line. Refer to the watch for details on the heavy
rain potential. Some thunderstorms will be possible. The heavy rain
focus tonight should be across southeast Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flash Flood Watch will continue through early Sunday morning.
Refer to the Watch for more information. The focus of heaviest rain
will shift to southern Illinois, southwest Indiana and portions of
west Kentucky Saturday.

Scattered thunderstorms will be possible. Some guidance suggests a
very low chance of a strong storm capable gusty winds in the
afternoon and early evening. Wind shear forecasts suggest a brief
funnel or weak tornado cannot be ruled out. Again, confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.

Corrected

In the hours before

Special weather statement, Sep 7, 3:09 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT Fri Sep 7 2018

KYZ001>003-006-008-009-011>013-016-017-019>022-080900-
FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-
CALDWELL-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF HICKMAN, CLINTON, BARDWELL, MAYFIELD,
BENTON, MURRAY, EDDYVILLE, CADIZ, PRINCETON, MADISONVILLE,
HOPKINSVILLE, OWENSBORO, CALHOUN, GREENVILLE, AND ELKTON
309 PM CDT Fri Sep 7 2018

...Gordon to Bring Soaking Rains to Western Kentucky...

Rain chances will be ramping up today and through the first half
of the weekend as the remnants from tropical depression Gordon
work their way across the Mississippi and Ohio river valleys.

Storm total rainfall amounts of 1 to 3 inches are forecast across
much of western Kentucky, with the heaviest totals falling in
closer proximity to the Ohio River. While dry soil conditions will
help rains to be absorbed into the ground, the tropically sourced
nature of the system will enable efficient rains that could
produce minor flooding issues. Widespread flooding, however, is
not anticipated at this time.

Stay tuned to the latest forecasts and updates for this developing
weather event.
Local storm report, Sep 7, 4:16 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       CARMI                   38.09N 88.17W
09/07/2018  M1.69 INCH       WHITE              IL   AWOS

            RAINFALL OVER THE LAST HOUR. A LITTLE OVER 1 INCH IN 20
            MINUTES.

&&

CTN
Local storm report, Sep 7, 4:18 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY RAIN       HENDERSON               37.84N 87.58W
09/07/2018  M1.42 INCH       HENDERSON          KY   AWOS

            STORM TOTAL IN ABOUT 45 MINUTES.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:36 PM CDTAreal Flood AdvisoryPAHWhite53 min
Sep 7, 5:49 PM CDTAreal Flood AdvisoryPAHWabash52 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.